SAN ANTONIO – Every eight minutes, someone in the US overdoses on opioids.
With the current opioid and fentanyl crisis, many people have heard of Naloxone or its brand name Narcan.
The medication counteracts overdoses within two to five minutes.
Law enforcement officers and even schools have it on hand. Now, pharmacists are urging members of the public to carry it too.
“Some patients do need large amounts of opioids or even need them for long-term pain control. So having something on hand is going to be really important,” said DeWayne Davidson, who is the University Health pharmacy director and an assistant professor at UT Health San Antonio.
Accidental overdoses can happen to anyone.
“It doesn’t have to be somebody that’s abusing opioids or illegal drugs. It can be your, your parent, your loved one, or even sadly, if you have that in the house, you a child can get ahold of it,” Davidson said.
He equates having Narcan on hand to having a fire extinguisher in your house -- just in case of emergency.
“Having a prescription on hand is not harmful. If you give it to somebody that’s not on an opioid, nothing is really going to happen to them,” he said.
Narcan comes in two forms: a nasal spray and an injection.
If someone is clammy, having trouble breathing, or is struggling to wake up, they may be overdosing.
Davidson said if you have to use Narcan on someone, also call 911 so they can attend to the person afterward.
Doctors can write a prescription for Narcan, but you can get it without a prescription as well.
Just head to any pharmacy and it should be free with or without insurance. The state of Texas has a specific program that funds it.
UT Health San Antonio’s School of Nursing has a program called More Narcan Please, where they work with local organizations to distribute Narcan for free.
Head to www.morenarcanplease.com to find places where the medication is being distributed for free.